Patient cases

Case #3

45-year-old male initiated treatment with abacavir, lamivudine and boosted fosamprenavir.

HLA-B*5701 status unknown.

Day 5
Onset of vomiting.

Day 6
Onset of diarrhoea; nausea worsens with more frequent vomiting.

Day 7
Development of fever to 39°C and general weakness; gastrointestinal symptoms continue without further increase in severity; careful search revealed no rash.

Course of action:

  • Permanently discontinue abacavir
    • Cumulative, multiorgan symptomatic onset indicates a high probability of a developing abacavir hypersensitivity reaction

Follow-up:

  • Within 24 hours of abacavir discontinuation, patient is afebrile and gastrointestinal symptoms are resolving

Conclusion: Patient experienced abacavir hypersensitivity

Case #3 summary

  • Rash is very common in abacavir hypersensitivity; however, just as rash alone would not be sufficient for a diagnosis of a hypersensitivity reaction, neither is the absence of rash a reason to exclude a diagnosis of hypersensitivity in the presence of other consistent symptoms; rash may occur late or even after discontinuation of abacavir
  • Other features point towards the diagnosis of a hypersensitivity syndrome
  • Patient developed multiorgan involvement, including constitutional and gastrointestinal symptoms
    • Even in the absence of a rash, patient’s symptoms point to a possible diagnosis of abacavir hypersensitivity
  • Symptoms did not all appear at once but in a stepwise manner